Heart Rhythm Community
antiarrythmia drugs
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

antiarrythmia drugs

I visited a new cardio dr today and after we went over all my tests and history - chest pain, s.o.b.,svt and almost daily tachacardia she asked about different beta blockers I've tried.  I take inderal without any problems but they havn't helped me either.  Several others caused unplesant side effects.  Anyway, she prescribed Flecainide.  I did get the rx filled and then read the literature.  Says it can cause heart rythm irregularities and a host of other bad effects and then I got my Best Pills Worst Pill book out and that has a big warning box on it.  Class 1 drugs should be reserved for patients with life threatening rhythm of the ventricles.  I have atrial tach.  I also read the mayo clinic pges on this drug and it looks worse and worse especially for elderly patients.  Since this forum is for people with irregular heartbeats I'm wondering why I havn't seen any posts about anti arrythmia drugs???? Can somebody help me out here.  I'm now afraid to use this drug. Middy
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
I was diagnosed with having lots of Premature Ventricular Contractions (PVC's) and prescribed Flecainide also.  Like you, I got it filled, read the literature, etc. and finally decided (in my particular case) I was better off not taking it.  

I was also very reluctant to take Flecainide for the same reasons you mentioned reading about in the literature, etc.

After consulting with several doctors regarding Flecainide and all having differing opinions on whether I would personally benefit from taking it or not, it left me having to make the ultimate decision and (in my case) I decided not to take it.

I know how you feel (your concerns) about taking Flecainide and the possible side affects, etc.  But, in no way am I suggesting to you to take it or not to take it.  I am sharing with you my personal experience in that I felt very much like you regarding this medication.  I've heard some people say it has really helped them and others that it did not.

I hope you find relief soon.

Blessings and Pleasant thoughts to you Middy.  
Blank
612551_tn?1247839157
My cardiologist and my consulting EP said the only way they would prescribe Flecainide for me is if I am willing be hospitalized to test the drug.  That is they require I be on in a full ICU hospital environment for starting the drug.  The reason?  Well for one, my doctor tells me, the drug can cause ventricle fibrillation (which could result in death before I could get to the ER)..but if I was already in the intensive care unit they could save me.  He didn't say it was even likely that would happen, but said it was possible, and thus he would not write me a prescription to "try at home".

I have read many posts on this Community about anti-arrhythmia drugs and I have taken myself Propafenone (which helped keep me in NSR following electrocardioversion a couple of times) and Rhytmol SR, which didn't.  I am now in permanent AFib.  But, the symptoms are not severe, not good, but not severe.

I have read some threads on this Community specifically on Flecainide, you may want to do a search on that word.  I recall one was a poll on starting Flecainide with and without hospitalization.  As I recall the vast majority was without hospitalization.  But still my doctor say "NO".
Blank
Avatar_f_tn
I was on Flecainide and was also scared to take it but my doctor said that he believed the benefits out weighed the risks. So I took it and it helped me a lot. I am no longer on it but it definitely kept my heart in rhythm. All medicines have side effects. You just have to decide what is right for you. Good luck!
Blank
Avatar_m_tn
I have been taking Flecainide for 14 years at 150 mg 2 x day.  So far it has worked better than any other med for me. I was pretty nervous to start it but was running out of options. The only side effects I had was minor fatigue and blurred vision once in a while. The med has kept my rythym under control so far I have not had any sustained V-Tach or needed defibrillated for 14 years.

I agree with the above that all meds have side effects and can be dangerous, Do your research and ask your doctors lots of questions.

By the way I started that dose at home not in a hospital, But I do have an ICD/Pacer.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
86819_tn?1378951092
Blank
Bromley
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
995271_tn?1408549100
Blank
itdood
PA
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
2 hrs ago
6579347_tn?1388505968
Blank
mele48 Life is short & anxiety suc... Comment
6 hrs ago
Avatar_m_tn
Blank
Supplement Change
Aug 21 by fred256
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
86819_tn?1378951092
Blank
Bromley
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
995271_tn?1408549100
Blank
itdood
PA